advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

A year ago, I had a gastric bypass to lose weight, and I have lost 100 pounds, but due to the procedure, I have acquired reactive hypoglycemia which is taking control of my life. Can give me some insight on how to take control of this problem?

For the life of me I can't understand why this type of surgery has caused this. I wonder if it's because food no longer passes the pancreas and therefore no pancreatic hormones are released, but I thought pancreatic hormones were released according to needs from blood levels. As you can see I'm very confused on this issue. I know how to control symptoms of hypoglycemia to some extent, but one symptom has me baffled and that is the unplanned naps after eating. With the type of surgery I had, my diet is very low in complex carbs and high on protein. People who have this type of surgery can't tolerate any type of simple sugars otherwise it can cause dumping (dysentery). I sure hope and pray for a response, any help or suggestion would be greatly appreciated.

Answer:

I do not know if I have all the answers to all your questions. I think the key issue is the "dumping" syndrome that you referred to. Not only can "dumping" lead to uncomfortable changes in bowel patterns, it can indeed by associated with symptom of hypoglycemia, the mechanism behind which I am not completely certain.

There have been studies looking at the use of a medication called Precose (acarbose) in patients with dumping syndrome who also have hypoglycemia. I am familiar with an article in the pediatric medical literature that also involved the use of acarbose in children with hypoglycemia and presumed dumping who had a procedure to "tighten" the stomach. This certainly is not the same as a gastric by-pass or roux-en-Y procedure, but there may be some similar issues.

Acarbose delays the digestion of carbohydrates and must be taken with each meal. It is sometimes used in patients with type 2 diabetes. Common side effects are increased flatulence ("gas") that may be abundant! The surgeon who did your roux-en-Y hopefully can guide you more.

DS

Additional comments from Dr. Donough O'Brien:

Reactive hypoglycemia after a gastric bypass seems to be due to an excessive rise in the hormone GLP-I as a result of rapid jejunal filling. This in turn promotes an inappropriate rise in serum insulin. There have been a number of studies which show that acarbose may help in this situation so that you should ask your doctor about this possibility.

DOB

[Editor's comment: It's unclear whether you have had a consultation with an endocrinologist; if not, perhaps you should ask for a referral to discuss the blood sugar situation and the possible use of acarbose. WWQ]

DTQ-ONCEMRM200205
Original posting 9 Jun 2002
Posted to Hypoglycemia

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:34
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.